Q. What are the truths about hormones for women? I've heard different things from doctors, murses and friends. Could you comment on various aspects of this question, such as taking hormones before or after a hysterectomy, whether more than one kind of hormone is necessary, and whether hormones help such things as vaginal dryness, osteoporosis and skin elasticity? Do they promote a general feeling of well being and increased energy?

A. Estrogens help with several conditions after menopause, including hot flashes, vaginal dryness and osteoporosis -- thinning of the bones. However, they don't retard the skin changes associated with aging or directly promote well-being or feelings of increased energy.

For most conditions except osteoporsis, doctors usually prescribe estrogen replacement therapy for a limited time -- six to 24 months or so. The prevention of osteoporosis requires longer periods of treatment.

Estrogens are most effective in retarding osteoporosis when taken early in menopause, the time or more rapid loss of calcium form the bones. For vaginal dryness, you can apply estrogen cream topically in the vagina. Some of this estrogen is absorbed into the bloodstream, so this method doesn't necessarily avoid the side effects of estrogens taken by mouth. If you're concerned about possible complications, lubricants such as K-Y or petroleum jelly are good, less expensive substitutes.

The chief concern about estrogen therapy is the slightly increased risk of cancer of the uterus. Women who have had hyterectomies -- removal of the uterus -- are safe from this complication. If you have a uterus, you can reduce your cancer risk with the following measures: -- Take the lowest dose of estrogen needed to control your symptom (hot flashes, for example). If you're taking estrogens to help prevent osteoporosis, a dose of 0.625 milligrams of estrogens, known as conjugated estrogens (brand name, Premarin), seems to be relatively safe and effective. -- If you have a uterus, taking female hormones known as progestins, such as medroxyprogesterone (brand name, Provera), seems to conteract the tendency toward cancerous changes in the uterus. A typical schedule is Premarin on days 1 to 25 each month, Provera on days 15 to 25, and no hormones on the remaining days. Some doctors prescribe birth control pills, which contain both estrogens and progestins, for estrogen replacement therapy.

One drawback to using both female hormones is that they will cause menstruation once a month. If you don't mind having your periods continue past natural menopause, I'd recommend using both hormones. If you do, or if you're just taking estrogens, I'd recommend discussing with your gynecologist periodic sampling of the tissue lining the uterus to make sure it's not showing signs of developing cancer.

Whether taking estrogens or not, any woman past menopause who has unexpected vaginal bleeding should see her doctor about this warning sign of uterine cancer.

Q. I'm 12 years old and for a few days every couple of months I get a sharp on-and-off pain just below my kneecap. It hurts when I land sharply on my feet, or sometimes just when I'm walking. I'm not a runner, but occasionally I run a mile or so. What do you think this is?

A. You may have one of several conditions that commonly cause knee pain in adolescents.

Jumper's knee is an inflammation of the tendon that connects the muscles of the front of your thigh to a tiny knob of bone, called the tibial tubercle, just below your kneecap. (Contracting these muscles, as in kicking a ball, straightens your leg.) It often occurs in athletes who do a lot of jumping. For treatment, rest your leg when it hurts and take aspirin or Tylenol for pain.

You may also have something called Osgood-Schlatter's disease, which sounds a lot worse than it actually is. It's named after an American and a Swiss doctor and occurs more commonly in boys. It's not so much a disease as a painful inflammation of the tibial tubercle. Running, over-use of your legs or kneeling directly on the tibial tubercle may bring on the pain. Treatment is the same as for jumper's knee. Osgood-Schlatter's disease occurs during the adolescent growth spurt, and almost always clears up by itself within a year or so.

Another kneecap disorder, called chondromalacia, causes pain usually felt underneath the kneecap, and occurs more commonly in girls. Treatment includes certain leg exercises, pain relievers, rest, and avoiding activities that make the pain worse.

Rarely, hip disorders can cause knee pain in adolescents.

Your doctor should verify the cause of your knee pain, especially if simple measures of treatment aren't effective.

Q. A recent Lifeline article stated that one Tums tablet supplies the same amount of calcium as a day's milk consumption. You also recently wrote about calcium supplementation, and I wondered if Tums are cheaper than ordinary calcium supplements.

A. Tums tablets contain calcium carbonate, the form of calcium I recommended for calcium supplementation. Calcium carbonate is 40 percent calcium, so a 500 milligram regular Tums tablet supplies 200 milligrams or pure calcium. The extra strength tablet supplies 300 milligrams. For equivalent amounts of calcium, Tums generally cost a little less than standard calcium supplements such as Biocal, Caltrate, Oscal and generic calcium carbonate.